How safe is metformin

Safety takes precedence over effectiveness

The therapy of diabetes in elderly patients is characterized by many peculiarities. Mostly it concerns multimorbid patients who need polypharmacotherapy. With regard to antidiabetic drugs, the question arises: what works and what doesn't?

Primum non nocere, secundum cavere, tertium sanare: firstly, do not harm, secondly, be careful, thirdly, cure. “This order comes from the personal physician of the Roman emperor Tiberius and is still valid today, v. a. in diabetes therapy ", says Dr. Alexander Friedl, medical director of the Geriatric Center Stuttgart. Around 5% of hospital admissions are due to adverse drug reactions (ADRs), with half of these events being avoidable. Such complications are also often not recognized at all. In a Norwegian study, 18% of hospital deaths were caused by one or more drugs. And in old people's / nursing homes, on average, every resident suffers at least one new ADR per year, which has medical consequences, usually hospital admissions. According to Friedl, the most common causes are an overlooked absolute contraindication, a lack of an indication, a dosage error or an application error and double prescriptions.

Hypoglycemia and Other Risks

The most feared complications of diabetes therapy in the elderly are lactic acidosis with metformin and hypoglycaemia with insulin or sulfonylurea therapy. According to the results of a study, 11% of all diabetics in need of care have hypoglycemia within one year, which usually leads to hospitalization. “It is therefore advisable to primarily use substances that do not have no risk of hypoglycaemia,” says Friedl. In the FORTA list, which evaluates drugs according to their suitability for age, only gliptins are assigned to category A among the antidiabetic drugs, i.e. H. the benefit assessment is clearly positive. Insulins, metformin and GLP-1 analogs belong to category B, i. H. efficacy has also been proven in the elderly, but there are limitations to safety and efficacy. The rest, v. a. Sulphonylureas (SH) should not be used because of the unfavorable risk-benefit ratio (category C).

In addition to hypoglycaemia, SH can cause agranulocytosis and hemolysis, in gliptins it is pancreatitis and a bullous pemphigoid. Lactic acidosis should be considered with metformin, and it can cause gastrointestinal disorders and weight loss. With SGLT-2 inhibitors, polyuria, desiccosis, genital mycoses, urinary tract infections, diabetic ketoacidosis and Fournier gangrene must be considered. There are special features of hypoglycemia in old age. The counter-regulation only occurs when the blood glucose is lower, the total amount and effect of counter-regulatory hormones are reduced, and brain function is also reduced at higher blood glucose levels. The time window from hypo-perception to inability to act is greatly shortened, the latter occurs quickly, the hyposymptoms are different, i.e. H. gait insecurity, dizziness, memory or coordination disorders and slurred speech are often in the foreground. “Studies show that hypoglycaemia can occur with high HbA1c are more frequent than when they are low, ”says Friedl.

Risk factors for hypoglycaemia in old age are: kidney and heart failure, cardiovascular diseases, depression, cognitive impairments, beta-blocker therapy and disturbed night sleep. 75% of hypoglycemias occur unnoticed at night. But the most common causes are incorrect use of the antidiabetic drugs. "The risks can be dramatic," said Friedl. There is a risk of cardiac ischemia or myocardial infarction, the QTc time is prolonged with the risk of threatening cardiac arrhythmias or sinus bradycardia, cognitive performance is impaired, and the risk of dementia increases. The consequences are falls. "In order to avoid hypoglycaemia, one should adjust the therapy goals, primarily use drugs without hyporisk and monitor them more intensively," says Friedl. In old age, safety comes before effectiveness.

Be careful with metformin

Metformin remains the first choice even for the elderly, if tolerated and without contraindication, whereby the kidney function must be monitored. If the GFR is <60 ml / min, the dose should be reduced to 2,000 mg / d, if it is <45 mg / min to 1,000 mg / d. If the GFR is <30 ml / min, metformin is contraindicated. "If you stick to it, the risk of lactic acidosis is very low," says Friedl. In addition to worsening kidney function, risk factors include dehydration in the event of vomiting, diarrhea, fever or insufficient fluid intake, the administration of drugs that can impair kidney function such as antihypertensive drugs, diuretics, NSAIDs, all diseases associated with hypoxia, e.g. B. cardiorespiratory diseases or sepsis, excessive alcohol consumption or poisoning, malnutrition, long fasting, poorly controlled diabetes or ketosis. Simultaneous administration of NSAIDs including COX-2 inhibitors, ACE inhibitors and AT1 blockers and diuretics and intravascular contrast agent administration are dangerous. "Metformin should be stopped before the imaging procedure and restarted no earlier than 48 hours after the kidney function is stable," says Friedl. One should also bear in mind that metformin is often administered with vitamin B.12- deficiency is associated, v. a. when a PPI is taken. This deficiency leads to cognitive impairment and can be the cause of anemia or neuropathy. In the event of a deficiency, 1,000 μg / day should be substituted for 1–2 months.

source

  1. Symposium "Aging actively and healthily with diabetes mellitus - maintaining independence", DDG Congress 2019, May 30, 2019 in Berlin

Download references

Author information

Affiliations

  1. Dr. Peter Stiefelhagen

Corresponding author

Correspondence to Dr. Peter Stiefelhagen.

About this article

Cite this article

Stiefelhagen, P. Safety takes precedence over effectiveness. Info Diabetol13, 53 (2019). https://doi.org/10.1007/s15034-019-1552-0

Download citation